Washington, 2009

Heavy Snow in Washington, March 24 to 25, 2009

March 24 to 25, 2009 · NWS OTX · 1 event in 1 county or zone

An early spring storm brought heavy snow to the Northeast Blue Mountains, where persistent moist upslope flow brought a foot of snow to Ski Bluewood.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An early spring storm brought heavy snow to the Northeast Blue Mountains, where persistent moist upslope flow brought a foot of snow to Ski Bluewood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 24, 3:41 PM PST, 19 minutes earlier.

Area forecast discussion, Mar 24, 3:41 PM PST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
441 PM PDT TUE MAR 24 2009

.SYNOPSIS...
A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP INTO THE INLAND
NORTHWEST TONIGHT INTO WEDNESDAY...BRINGING MODERATE TO HEAVY
SNOW TO THE HIGHER TERRAIN...WHILE THE VALLEYS CAN EXPECT SOME WET
SNOW...BREEZY AND RAW CONDITIONS. A DRYING AND WARMING TREND IS
EXPECTED FOR THURSDAY AND FRIDAY. THIS WILL BE FOLLOWED BY A
RETURN TO COOL AND UNSETTLED SPRING CONDITIONS THE WEEKEND AND
EARLY NEXT WEEK.

&&

.DISCUSSION...
TONIGHT AND TOMORROW...AFTERNOON WATER VAPOR IMAGERY SHOWS A WELL
DEFINED UPPER JET CORE OVER THE SOUTHERN GULF OF ALASKA WITH AN
AREA OF LOW PRESSURE EMBEDDED WITHIN THE NORTHWESTERLY FLOW. THE
MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE 140KT UPPER JET CORE
WILL DESCEND INTO CENTRAL AND EASTERN WASHINGTON LATE TONIGHT AND
INTO TOMORROW. THE NAM AND GFS ARE COMING INTO BETTER AGREEMENT
WITH SOME OF THE FINER DETAILS...SUCH AS PRECIPITATION PLACEMENT
AND THERMAL PROFILES TOO. THE 18Z NAM HAS COME INTO BETTER
ALIGNMENT WITH THE 12Z GFS WITH COOLER 700MB TEMPERATURES OVER THE
NORTHERN THIRD OF WASHINGTON BY EARLY WEDNESDAY MORNING. THE
ARRIVAL OF THE COOLER TEMPERATURES ALOFT...WILL HELP TO PERPETUATE
SLOP OVER PRECIPITATION FOR THE EAST SLOPES OF THE NORTHERN
WASHINGTON CASCADES. THIS MID LEVEL INSTABILITY COUPLED WITH
30-50KT WINDS AROUND 700MB WILL PUSH THE SLOP OVER PAST THE CREST.
SIGNIFICANT ACCUMULATIONS IN THE VALLEYS...BELOW 2000
FEET...STILL LOOKS QUESTIONABLE SINCE SNOW LEVELS IN PLACES LIKE
LEAVENWORTH AND WINTHROP WILL PROBABLY BE TOO HIGH TONIGHT AND
TOMORROW MORNING FOR MUCH ACCUMULATION. HOWEVER...NEARBY MOUNTAINS
WILL RECEIVE 1-2 INCH PER HOUR SNOW BETWEEN 06Z AND 18Z.

SIGNIFICANT SNOW ACCUMULATIONS BELOW 2500 FEET LOOK DOUBTFUL OVER
THE IDAHO PANHANDLE AND ADJACENT PORTIONS OF EASTERN WASHINGTON AS
WELL. BREEZY EVENING WINDS WILL NOT ALLOW SURFACE TEMPERATURES TO
DROP EFFICIENTLY THIS EVENING. HEAVY...WET ACCUMULATIONS LOOK TO BE
A CERTAINTY FOR THE MOUNTAINS AND HIGH TERRAIN OF THE CAMAS
PRAIRIE LATE TONIGHT INTO TOMORROW AFTERNOON. WINTER STORM
WARNINGS HAVE BEEN ISSUED FOR THE NORTHEAST BLUES...THE CENTRAL
PANHANDLE MOUNTAINS...AND THE CAMAS PRAIRIE ABOVE 3000 FEET. HEAVY
SNOW WILL DEVELOP BETWEEN 06Z-12Z WITH STRONG OMEGA ASSOCIATED
WITH Q-VECTOR CONVERGENCE. AFTER THE PASSAGE OF THE UPPER
LOW...MOIST UNSTABLE OROGRAPHIC FLOW WILL PRODUCE HEAVY SNOW
SHOWERS OVER THE NORTHWEST FACING SLOPES AND OVER THE CAMAS
PRAIRIE. /GKOCH

BY WEDNESDAY NIGHT...THE UPPER LEVEL LOW PULLS OUT OF NORTH
IDAHO...WITH THE GFS A LITTLE FASTER THAN THE NAM. SURFACE LOW
AND TROUGH DROPS SOUTH ACROSS IDAHO...ALLOWING A DRIER NORTHERLY
FLOW ACROSS THE REGION. AN UPPER LEVEL RIDGE ALOFT AMPLIFIES OVER
EASTERN PACIFIC...SETTING UP NNW FLOW ALOFT OVER THE REGION AIDED
BY A STRONG NORTHERLY JET OF 140+KT OVER EASTERN WASHINGTON. SNOW
SHOWERS WILL BE DECREASING FROM THE NORTHWEST...YET STILL
LINGERING IN THE SOUTHEAST ZONES LIKE THE BLUE MOUNTAINS AND THE CAMAS
PRAIRIE. WINDY NORTH SURFACE WINDS WILL BE FOUND FROM THE OKANOGAN
VALLEY ACROSS THE WATERVILLE PLATEAU AND ALONG WITH THE PURCELL
TREND INTO THE COLUMBIA BASIN. A SURFACE HIGH PRESSURE WILL
SETTLE OVER THE CANADIAN ROCKIES.

FOR THURSDAY AND THURSDAY NIGHT...A NORTHERLY FLOW WILL PREVAIL
ALOFT WHILE A UPPER LEVEL RIDGE BUILDS INLAND WITH HIGH PRESSURE
AT THE SURFACE. ISOLATED SNOW SHOWERS DECREASE OVER THE SE
ZONES...LEAVING A DRY DAY. NORTH SURFACE WINDS DECREASE AND
BECOME LIGHT/VARIABLE...WHILE TEMPERATURES MODERATE SLIGHTLY. THE
UPPER LEVEL RIDGE WILL FLATTEN SLIGHTLY WITH INCREASING CIRRUS
THURSDAY NIGHT.

BY FRIDAY AND FRIDAY NIGHT...THE FLOW ALOFT BACKS TO THE WNW AS
THE STRONG WESTERLY JET MOVES INTO CENTRAL BRITISH COLUMBIA.
MID AND HIGH LEVEL MOISTURE WILL INCREASE TO CLOUD THE SKIES.
MEANWHILE A WARM FRONT BRUSHES THE NORTHERN CASCADES AND MOVES
ALONG THE CANADIAN BORDER INTO THE IDAHO PANHANDLE. THE GFS
INDICATES ISENTROPIC LIFT INCREASING IN THE LOW LEVEL SW FLOW
WITH LIGHT PRECIPITATION ACROSS THE MOUNTAIN ZONES AND SNOW LEVELS
RISING TO 3-4K FT. A SHORTWAVE TROUGH WILL MOVE INTO NW WASHINGTON
FRIDAY NIGHT WITH A SURFACE LOW DEVELOPING NEAR VANCOUVER ISLAND
AND A COLD FRONT OFFSHORE. THE FORECAST AREA EAST OF THE CASCADES
WILL LIE WITHIN THE WARM SECTOR FRIDAY THROUGH FRIDAY NIGHT...WITH
TEMPERATURES RISING TO NEAR NORMAL VALUES. /RFOX.

SATURDAY THROUGH TUESDAY...THE REGION WILL UNDER MOIST NORTHWEST
FLOW ALOFT WITH A SERIES OF FRONTAL SYSTEMS BRINGING EARLY SPRING
PRECIPITATION TO THE INLAND NORTHWEST. MEDIUM RANGE MODELS ARE
COMING INTO BETTER AGREEMENT ON ENERGETIC NORTHWEST FLOW OVER THE
REGION THROUGH THE EXTENDED PERIOD. THE LATEST GFS GUIDANCE IS
TRENDING TOWARDS THE 00Z ECMWF SOLUTION OF A MORE AMPLIFIED PATTERN
BUT THERE ARE STILL CONSIDERABLE DIFFERENCES IN THE DETAILS. POPS
WILL CONTINUE ABOVE CLIMO FOR THE WEEKEND AND THE FIRST PART OF
THE WORKWEEK. THE WEST TO NORTHWEST FLOW WILL KEEP THE HIGHEST
POPS ALONG THE CASCADE CREST AND ACROSS THE EASTERN MOUNTAINS. THIS
COLD AND WET SYSTEM HAS THE POTENTIAL FOR SIGNIFICANT SNOWFALL IN
THE MOUNTAINS WITH LIGHT ACCUMULATIONS POSSIBLE FOR THE VALLEYS
ACROSS THE NORTHERN HALF OF THE FORECAST AREA. DEPENDING ON ITS
TRACK...A DEEPENING SURFACE LOW TO OUR NORTH COULD RESULT IN WINDY
CONDITIONS OVERNIGHT SATURDAY BEHIND THE COLD FRONT. AFTER A BRIEF
LULL ON SUNDAY ANOTHER PACIFIC SYSTEM WILL AFFECT THE REGION ON
MONDAY INTO TUESDAY. TEMPERATURES WILL CONTINUE SEVERAL DEGREES
BELOW SEASONAL NORMALS. /KELCH

&&

.AVIATION...A SWIFT WESTERLY FLOW WILL PREVAIL OVER THE REGION WITH A
FRONTAL SYSTEM PASSING THROUGH OVERNIGHT. THIS WILL LEAD TO
WIDESPREAD MOUNTAIN OBSCURATIONS AND SNOW THROUGH THE
PERIOD...ESPECIALLY ABOVE 3000 FEET. MVFR CIGS AND VSBYS WITH
-RASN WILL CONTINUE FROM KGEG-KCOE AND KPUW AND EVEN TO KLWS
THROUGH 03Z IN SCT -SHRA WITH GUSTY SW WINDS IN THE EVENING. ANOTHER
ROUND OF -SN WITH IFR/MVFR CIGS AND VSBYS WILL RETURN TO THIS AREA
AFTER 06Z TONIGHT AND LINGER THROUGH 21Z WEDNESDAY WITH GRADUAL
IMPROVEMENT IN THE AFTERNOON. FROM KOMK- KEAT- KMWH...VFR
CONDITIONS WILL PREVAIL BUT WITH GUSTY WESTERLY WINDS DEVELOPING
AFTER 00Z WEDNESDAY. AFTER 16Z WEDNESDAY...THERE IS THE POTENTIAL
FOR A HIGH LEVEL VA PLUME TO BRUSH THE NORTHERN TIP OF THE ID
PANHANDLE ABOVE FL200. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        33  41  25  46  27  49 /  60  50  10   0   0  10
COEUR DALENE  33  41  22  45  26  48 /  80  70  10   0   0  10
PULLMAN        33  38  24  46  27  49 /  70  80  20  10   0  10
LEWISTON       37  49  29  51  30  54 /  50  80  40  10   0  10
COLVILLE       32  48  22  54  26  56 /  60  20  10   0  10  20
SANDPOINT      32  41  23  44  24  46 /  90  50  10  10  10  20
KELLOGG        31  35  23  46  24  49 / 100 100  50  10  10  20
MOSES LAKE     35  51  29  56  29  58 /  20  20  10   0   0   0
WENATCHEE      37  55  31  55  34  58 /  30  10  10  10   0   0
OMAK           32  56  27  54  29  57 /  40  10  10   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 11 AM PDT WEDNESDAY FOR CENTRAL
     PANHANDLE MOUNTAINS.

     WINTER STORM WARNING FROM 11 PM THIS EVENING TO 8 PM PDT
     WEDNESDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

WA...WINTER STORM WARNING UNTIL 11 AM PDT WEDNESDAY ABOVE 3000 FEET
     FOR EAST SLOPES NORTHERN CASCADES.

     WINTER STORM WARNING UNTIL 5 PM PDT WEDNESDAY FOR NORTHEAST BLUE
     MOUNTAINS.

&&
Hazardous weather outlook, Mar 24, 5:01 AM PST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
601 AM PDT TUE MAR 24 2009

IDZ001-004-027-WAZ031-042-251315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
601 AM PDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING SNOW TO THE MOUNTAINS OF THE INLAND
NORTHWEST TODAY AND TONIGHT. ANTICIPATE MODERATE TO HEAVY MOUNTAIN
SNOW ACCUMULATIONS...ESPECIALLY NEAR THE CASCADES CREST AND THE
CENTRAL IDAHO PANHANDLE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW SHOWERS WILL CONTINUE ON WEDNESDAY WITH FURTHER ACCUMULATIONS
NEAR THE CASCADES CREST AND THE IDAHO PANHANDLE MOUNTAINS. ALSO ON
WEDNESDAY UPSLOPE FLOW WILL BRING FAVORABLE CONDITIONS FOR HEAVY
SNOW TO THE BLUE MOUNTAINS AND THE CAMAS PRAIRIE.

IDZ002-003-026-WAZ032-033-035>038-251315-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
601 AM PDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING STORM SYSTEM WILL PUSH INTO EASTERN WASHINGTON
TODAY SPREADING LIGHT SNOW ACROSS MUCH OF REGION. WHILE
ACCUMULATIONS WILL BE LIGHT...SNOW ON ROADS MAY CREATE HAZARDOUS
DRIVING CONDITIONS ABOVE 2000 FEET ELEVATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW SHOWERS WILL CONTINUE ON THROUGH WEDNESDAY.

WAZ034-041-043-044-251315-
MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
601 AM PDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

BREEZY CONDITIONS WILL DEVELOP TODAY...AND INCREASE THIS EVENING
WITH THE POSSIBILITY OF GUSTS TO 30 MPH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Blue Mountains

When
March 24, 4:00 PM PST to March 25, 4:00 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Public
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157583.